Minnesota, 2008

Hail and Damaging Wind in Minnesota, July 31, 2008

July 31, 2008 · NWS DLH · 2 events in 1 county or zone

An upper level disturbance produced thunderstorms across northeast Minnesota, with a few storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level disturbance produced thunderstorms across northeast Minnesota, with a few storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 6:32 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 31, 6:32 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
732 PM CDT THU JUL 31 2008

.UPDATE...
PUT ISOLATED THUNDERSTORMS THROUGHOUT THE AREA TONIGHT...WITH
SCATTERED THUNDERSTORMS ALONG THE CANADIAN BORDER. MADE SOME
ADJUSTMENTS TO THE WIND...DEFINING AREAS OF ONSHORE FLOW.

&&

.DISCUSSION...
A VERY BROAD EAST TO WEST JET HAS AN AXIS SOUTH OF OUR AREA. A
VERY POTENT LINE OF INTENSE THUNDERSTORMS IS MOVING EAST THROUGH
THE DRYDEN AREA OF WESTERN ONTARIO. THIS LINE IS IN THE LEFT EXIT
REGION OF THE JET...WITH CAPES APPROXIMATELY 1500 J/KG ANCPD TO
PRST ALONG THE BORDER THROUGH 12Z FRIDAY. THE SOUTHERN TIP OF THE
CANADIAN LINE APPARENTLY WILL CONTINUE TO PROPAGATE DOWN ACROSS
THE ENTIRE RAINY RIVER VALLEY...THEN MOVE THROUGH THE NORTHERN
ARROWHEAD. OUTFLOW AND INTERACTION WITH A ROBUST LAKE BREEZE
PRECLUDES RULING OUT THUNDERSTORMS FIRING UP FURTHER SOUTH. THE
STORMS ARE NORTH OF A WEAK SURFACE LOW...WITH WEAK BUT DISTINCT
SURFACE TROUGHS EXTENDING FURTHER SOUTH...INTO VERY MOIST AIR JUST
TO OUR SOUTH. WE ANCPT THE FRONT EXITING THE EASTERN PARTS OF OUR
AREA AND HIGH PRESSURE BUILDING IN...ENDING THE THUNDERSTORM
SITUATION EARLY FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT THU JUL 31 2008/

DISCUSSION...
FAIRLY QUIET AFTERNOON DESPITE INCREASING INSTABILITY...MSAS LIS
RANGE FROM 0 TO -4C ACROSS NE MINNESOTA. AN AREA OF STEEPER MID
LVL LAPSE RATES...6.5 C/KM TO 8 C/KM...PER LATEST RUC13
ANALYSIS...IS FCST TO MOVE TOWARDS WCRTL AND SWRN CWA LATE THIS
AFTERNOON AND EARLY THIS EVENING. CONFIDENCE IS LOW ON CONVECTION
PART OF FCST IN SHORT TERM AS LIMITED/NO ACTIVITY CURRENTLY
OCCURRING WEST OF CWA DESPITE SIMILAR FCST FIELDS. DESPITE SFC
BDRY/WINDSHIFT OVER ERN NDAK..IT APPEARS LARGE MCS TO SOUTH OF CWA
EARLY TODAY MAY HAVE DISRUPTED NORMAL INFLOW TOWARDS APPROACHING
BDRY. RESULT IS VERY SLOW FORMATION OF ENOUGH BL LIFT/CONVERGENCE
TO GENERATE RW/TRW. LATEST 88D SHOWS LAKE BREEZE HAS PUSHED WELL
INLAND.

LATE TODAY/TONIGHT...SFC BDRY WILL MOVE EAST WITH ISO/SCT RW/TRW.
STILL CONCERNED THAT FCST 0-6KM BULK SHEAR VALUES IN EXCESS OF
45KTS...AND SBCAPES AROUND 1500/2000 J/KG... IN NRN CWA COULD
ALLOW BRIEF POTENTIAL FOR STRONG/SVR STORMS LATE TODAY AND
EARLY THIS EVENING. WILL NEED TO MONITOR LATEST 88D/SFC MESOANALYSIS.
OTHERWISE EVENING CONVECTION SHOULD DISSIPATE AS LOSS OF BL HEATING
REMOVES MOST OF THE LIFT.

FRIDAY...SFC HIGH WILL MOVE EAST OVER CWA WHICH WILL ALLOW A
PLEASANT DECREASE IN SFC DEWPOINTS. INCREASING MID LVL
RIDGING/SUBSIDENCE SHOULD KEEP ABUNDANT SUNSHINE IN FCST.

EXTENDED...QUIET WEATHER INTO FIRST PART OF WEEKEND AS SFC HIGH
SLOWLY EDGES EAST. MDLS CONVERGE REASONABLY WELL ON TAKING NEXT
MID LVL SHORTWAVE ACROSS CWA SAT NIGHT/SUNDAY WITH INCREASING
LIFT/PRECIP. A NOCTURNAL LLJ APPEARS LIKELY WITH NOSE OF MSTR
TRANSPORT AIMING TOWARDS SRN CWA BY 12Z SUNDAY. TOO EARLY TO
ASCERTAIN EXTENT/MAGNITUDE OF CONVECTIVE POTENTIAL AS SFC MESO
BDRIES MAY DOMINATE BEST FORCING/HIGHEST QPF.

AVIATION...
SCT TO BKN CU FIELD COVERS THE FA WITH VFR CIGS. A FEW
LOCATIONS MAY BRIEFLY REACH MVFR NEAR CANADA AS AN UPPER LEVEL SHORT
CLIPS THE INTERNATIONAL BORDER. A STRONGER SHORT WAVE WILL PRODUCE
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT AND SHOULD
END IN ALL LOCATIONS AROUND 12Z FRIDAY. TIMING IS DIFFICULT AND IS
REFLECTED IN THE FORECASTS. VFR CONDITIONS ARE ANTICIPATED FOR
FRIDAY.

&&

POINT TEMPS/POPS...
DLH  56  81  52  78 /  20  10  10  10
INL  52  80  44  83 /  30  10  10  20
BRD  56  84  53  88 /  20  10  10  20
HYR  53  85  47  86 /  20  10  10  10
ASX  54  82  49  80 /  20  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, Jul 31, 3:43 AM CST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
443 AM CDT THU JUL 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
443 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS THE NORTHLAND. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT SOME MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY
NIGHT. SOME OF THE STORMS MAY BE SEVERE THIS WEEKEND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
443 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME
MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY
NIGHT. SOME OF THE STORMS MAY BE SEVERE THIS WEEKEND THROUGH EARLY
NEXT WEEK.

LILES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 201 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 31, 6:35 PM CST
Where
Koochiching County, Little Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.400, -93.550

Several large trees were blown down.

Hail, Koochiching

When
July 31, 6:50 PM CST
Where
Koochiching County, 3 mi S of Little Fork
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.357, -93.550

The hail was completely covering the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128578, 128579.